Alert archive / Hawaii / High Wind Warnings in 2018

High Wind Warning 3, NWS Honolulu, HI

February 1, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Feb 1, 2018, 3:05 PM HST for Hawaii County, Hawaii. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 1, 2018, 3:05 PM HST (01:05 UTC)
Expired
Feb 2, 2018, 11:00 AM HST
In force
20 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 564 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
564 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWHW70 PHFO 020105
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
305 PM HST Thu Feb 1 2018

HIZ028-021515-
/O.UPG.PHFO.WI.Y.0005.000000T0000Z-180202T0400Z/
/O.NEW.PHFO.HW.W.0003.180202T0105Z-180202T1600Z/
Big Island Summits-
305 PM HST Thu Feb 1 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST FRIDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 AM HST Friday. The Wind
Advisory is no longer in effect.

* WINDS...Southwest 30 to 50 mph with some gusts over 70 mph at 
  the highest elevations.

* TIMING...Strongest this evening, gradually diminishing 
  overnight.

* IMPACTS...Strong winds will make driving difficult especially 
  for high profile vehicles. Travel to the summits is not 
  advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$
R Ballard
2 follow-up statements
161 
WWHW70 PHFO 021311
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
311 AM HST Fri Feb 2 2018


HIZ028-022200-
/O.EXT.PHFO.HW.W.0003.000000T0000Z-180202T2200Z/
Big Island Summits-
311 AM HST Fri Feb 2 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON HST TODAY...

* WINDS...Southwest 45 to 55 mph with localized gusts over 65 mph
  at higher elevations.

* TIMING...Strongest early this morning, gradually diminishing
  this afternoon.

* IMPACTS...Strong winds will make driving difficult especially 
  for high profile vehicles. Travel to the summits is not 
  advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

Gibbs
842 
WWHW70 PHFO 022100
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1100 AM HST Fri Feb 2 2018

HIZ028-030400-
/O.CAN.PHFO.HW.W.0003.000000T0000Z-180202T2200Z/
/O.NEW.PHFO.WI.Y.0006.180202T2100Z-180203T0400Z/
Big Island Summits-
1100 AM HST Fri Feb 2 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR BIG
ISLAND SUMMITS...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening. The
High Wind Warning has been cancelled.

* WINDS...Southwest 25 to 45 mph with localized gusts over 60 mph
  over the Big Island Summits.

* TIMING...Through this afternoon.

* IMPACTS...Strong winds will make driving difficult especially 
  for high profile vehicles. Travel to the summits is not 
  advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

M Ballard

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 1, 10:22 AM HST, 4 hours 43 minutes earlier.

Area forecast discussion, Feb 1, 10:22 AM HST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1022 AM HST Thu Feb 1 2018

.SYNOPSIS...
Kona winds and abundant low level moisture will keep our local
weather warm and muggy the next several days. Bands of showers are
expected to continue developing, especially near the smaller
islands. Some of the rainfall could be heavy tonight and early
Friday. For most of the weekend, the highest chances of rain will
be near Kauai. A strong mid-level trough will approach the islands
late this weekend, sending a front with active showers and
thunderstorms down the chain starting Sunday night.

&&

.DISCUSSION...
Kona winds continue across the islands today with a nearly
stationary surface ridge located near the Big Island, and a large,
broad area of low pressure far to our NW. A rather moist and
unstable airmass covers the state with sea level dewpoints in the
lower 70s in most areas. Low level moisture convergence in the
kona flow is generating small bands and clusters of showers that
are moving up over the islands from the SW. The SE flow near the
Big Island led to a few heavy showers, and even a thundershower
in lower Puna earlier this morning.

There are some conflicting signals as to how the weather will
evolve over the next 24 to 36 hours. Models show building mid-
level heights and warm air advection aloft near and just to the
east of the island during that period, which should slowly
stabilize the airmass. However, the strengthening surface ridge
just south of the Big Island will serve to sharpen the low level
convergent flow over the smaller islands, firing up additonal bands
of showers that should continue to get pulled up over the smaller
islands tonight. Difficult to say where the axis of heaviest rain
might set up, and the high resolution guidance is not much help.
Nevertheless, there does appear to be some possibility for heavy
showers and even a thundershower or two tonight into Friday
morning, and these have been added to the forecast.

The axis of best low level moisture convergence will then slosh
westward Friday night and Saturday, taking higher rain chances
back toward Kauai. A stronger mid-latitude trough will begin to
push east over the weekend, which will once again destabilize the
airmass over the state and send the moisture band slowly back down
the island chain early next week. Heavy showers or thunderstorms
appear possible near Kauai later Sunday, with the threat
spreading to Oahu and Maui county Sunday night. One or more heavy
rain bands could get hung up over the islands after that, with the
highest risk expected to be near Maui county and the Big Island by
Monday night and Tuesday. There is considerable uncertainty
starting on Tuesday, as models disagree on how far east a surface
trough forms, but the trend into midweek should be for the wetter
weather to shift E of the islands and for cooler, drier air to
return.

&&

.AVIATION...
Southwesterly flow will persist through today and tonight,
occasionally pushing showers across the islands. VFR conditions
are expected to prevail, with pockets of MVFR and isolated IFR
conditions possible in clouds and showers. AIRMET TANGO for mid-
level turbulence has been cancelled and no AIRMETS are in effect.

&&

.MARINE...
A new northwest swell has reached the coastal waters. As of 800
AM, the swell had reached 10 feet at the Hanalei buoy, and will
continue to build and spread down the island chain this morning.
This swell will produce surf above the advisory threshold along
most north and west facing shores of the smaller islands into
Friday. A High Surf Advisory (HSA) is in effect through Friday
evening for these areas. As this swell subsides Friday, a larger
northwest swell will arrive and likely push surf above warning
levels on north and west facing shores Friday night. Warning-level
surf will persist through Saturday night and likely remain above
the advisory threshold even as it lowers through Monday. The
persistent north and east swells will fade out by tomorrow night.

A Small Craft Advisory (SCA) is in effect for waters exposed to
the rising northwest swell through Thursday night for seas above
10 ft. A trough to the west and a ridge to the east will combine
to produce winds from the south and southeast through this
weekend. The southeast winds are expected to accelerate enough
around the Big Island to exceed the 25 knot SCA threshold, so the
waters southwest of the Big Island have been added to the advisory.
The southeast winds blowing over the northwest swell may also make
for steeper waves steeper and rough seas.

A deep trough aloft will make the atmosphere quite unstable
beginning Saturday night, producing a chance of thunderstorms
over the area. A strong front is expected to approach the islands
from the northwest Sunday night.

See the latest Collaborative Surf Discussion for more information
on swells and surf.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Friday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

Wind Advisory until 6 PM HST this evening for Big Island Summits.

Small Craft Advisory until 6 PM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward
Waters.

&&

R Ballard/Powell/TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 3:05 PM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao6 days
Feb 1, 3:22 PM HSTSpecial Marine WarningHFO53 min
Feb 1, 4:17 PM HSTSpecial Marine WarningHFO88 min
Feb 1, 4:42 PM HSTSpecial Weather StatementHFOKauai63 min
Feb 1, 5:29 PM HSTSpecial Marine WarningHFO2 hr
Feb 1, 6:15 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 1, 7:29 PM HSTSpecial Marine WarningHFO2 hr
Feb 1, 10:39 PM HSTSpecial Marine WarningHFO2 hr
Feb 2, 1:17 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 2, 6:00 AM HSTSpecial Marine WarningHFO2 hr
Feb 2, 6:40 AM HSTSpecial Weather StatementHFOKauai50 min
Feb 2, 7:33 AM HSTSpecial Marine WarningHFO117 min
Feb 2, 7:48 AM HSTSpecial Marine WarningHFO87 min
Feb 2, 8:03 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Feb 2, 11:00 AM HSTWind AdvisoryHFOHawaii4 hr
Feb 2, 12:28 PM HSTSpecial Marine WarningHFO92 min
Feb 2, 1:52 PM HSTSpecial Marine WarningHFO113 min

Nearby

High Wind Warnings in Hawaii, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.